Minnesota, 2025

Drought in Minnesota, April 1 to 29, 2025

April 1 to 29, 2025 · NWS DLH · 3 events in 3 counties and zones

D2 Severe Drought conditions persisted across parts of central St. Louis, northern Itasca, Cass and Crow Wing counties at the start of April.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

D2 Severe Drought conditions persisted across parts of central St. Louis, northern Itasca, Cass and Crow Wing counties at the start of April. No changes were observed over most of the month before the complete removal of D2 Severe Drought with the update on the 29th. This left a mix of D0 Abnormally Dry and D1 Moderate Drought across the region with no drought categories across the Minnesota Arrowhead and along the International Broder. Precipitation for April was around 1.5-2.5 inches above normal in areas where D2 Severe Drought were and led to the removal at the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Mar 31, 11:19 PM CST, 41 minutes earlier. Its key messages:

  • A low pressure system will likely bring snow and wintry mix to the Northland late Tuesday into early Thursday.
  • Snow accumulations of 6 inches or more are likely (60-80% chance) for most of northeast Minnesota. Accumulations of 12 inches or more are possible (50% chance) along the North Shore and around the Brainerd Lakes.
  • A wintry mix of rain, freezing rain, and snow is forecast for northwest Wisconsin with lower totals.
  • Thunderstorms are possible over northwest Wisconsin and portions of northeast Minnesota Wednesday. Small hail is possible with the strongest storms.
Area forecast discussion, Mar 31, 11:19 PM CST, 41 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1219 AM CDT Tue Apr 1 2025

.KEY MESSAGES...

- A low pressure system will likely bring snow and wintry mix to
  the Northland late Tuesday into early Thursday.

- Snow accumulations of 6 inches or more are likely (60-80%
  chance) for most of northeast Minnesota. Accumulations of 12
  inches or more are possible (50% chance) along the North Shore
  and around the Brainerd Lakes.

- A wintry mix of rain, freezing rain, and snow is forecast for
  northwest Wisconsin with lower totals.

- Thunderstorms are possible over northwest Wisconsin and
  portions of northeast Minnesota Wednesday. Small hail is
  possible with the strongest storms.

&&

.DISCUSSION...
Issued at 325 PM CDT Mon Mar 31 2025

Corrected for timing of freezing rain Wednesday morning.

High pressure will drift eastward over the region through this
evening. Near-critical fire weather conditions will persist
until dewpoints begin to recover this evening. Main concerns are
for areas without snow cover after the weekend snow. There
could be a repeat of near-critical fire weather conditions
Tuesday over portions of northeast Minnesota ahead of the
moisture surge ahead of the next storm system.

A Colorado Low is forecast to lift northeastward over the
region Tuesday through Thursday. Forecast models continue to
convey a risk of significant snow accumulation over much of
northeast Minnesota with a wintry mix over northwest Wisconsin.
The 12Z guidance suite suggests a bit more warm air wrapping
into the Northland Wednesday, which could bring the wintry mix
farther west into the I-35 corridor and lakeshore portions of
the Arrowhead. With the warm (and dry) air intrusion, there is
an increased risk of thunderstorms Wednesday afternoon compared
to earlier forecasts. A few strong storms are possible with hail
up to penny-size. ECMWF ensemble MUCAPE values over the I-35
corridor into northwest Wisconsin range from near zero to nearly
1500 J/kg. Another interesting note from the ECMWF ensemble is
a secondary cluster of surface low centers over southern
Wisconsin. This behavior is indicative of additional latent heat
release resulting in displacement of the mass and momentum
fields in response to convection in the warm sector. The GEFS
mean and surface low positions also hints at a possible
secondary low developing in the warm sector Wednesday afternoon.

Slowed the arrival of precipitation with this forecast with the
expectation dry air will precede the system and will take time
to saturate. Thinking late afternoon or early evening Tuesday
for the arrival of precip in the Brainerd Lakes to Hayward area
line. Precipitation spreads northeast with time Tuesday evening
and early Wednesday morning. Thermal profiles suggest all snow
to start. The warmer air aloft will arrive on Wednesday and will
introduce a wintry mix to northwest Wisconsin and portions of
the Arrowhead. In addition to the rain concerns, the heating
power of the early April sun, even through thick clouds, will
limit impacts during the day. There is still a potential for
freezing rain Wednesday morning as temperatures at the surface
stays below freezing while warm air aloft moves in. The greatest
potential for at least a trace of ice accumulation is east of a
Spooner to Hayward to Hurley line. The odds of a tenth of an inch
of ice accumulation over that area are less than 10 percent.

In addition to the precipitation, strong and gusty winds are
expected. The snow will be heavy and wet and will likely cling
to trees and power lines. When the gusty winds are considered,
isolated power outages are possible from central Minnesota into
north-central Minnesota and the interior Arrowhead.

Given the continued uncertainty in snow amounts and whether the
heaviest rates will occur during the day or early Wednesday
morning, we decided to hold onto the Winter Storm Watch.

The storm system will depart the area Wednesday night and
Thursday morning. Precipitation will taper off from southwest to
northeast during that time. A period of quieter weather is
expected for the remainder of the week into the weekend. A
shortwave trough will dive southeastward across Ontario and the
western Great Lakes Friday night and Saturday which could bring
a little light snow to the Arrowhead. Scattered snow showers are
possible again Sunday with a surge of cold air aloft pushing
south from far northern Ontario. High amplitude ridging over the
western CONUS will propagate eastward into the Plains early
next week with temperatures expected to trend warmer.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1209 AM CDT Tue Apr 1 2025

VFR conditions expected to continue into Tuesday. Ceilings will
slowly lower and winds will increase out of the southeast throughout
the day. After 18Z, MVFR ceilings and snow showers are expected,
with lowered visibilities followed close behind. All other
terminals won't see lowered conditions until after 23Z. After
the snow starts, winds will increase further to up to 25 kt
gusts.

&&

.MARINE /FOR NEAR SHORE WATERS OF WESTERN LAKE SUPERIOR/...
Issued at 325 PM CDT Mon Mar 31 2025

High pressure moving over the region will yield winds less than
15 knots tonight and early Tuesday. Winds will veer from
northerly to southeasterly and then back easterly by Tuesday
afternoon. Wind speeds and gusts will increase Tuesday night as
a strong area of low pressure approaches the region. Gales of 35
to 40 knots are likely. A Gale Watch remains in effect. In
addition to the wind and waves, a mix of rain, thunderstorms,
and snow will accompany the storm system Tuesday night through
early Thursday morning.

For the open water discussion, refer to the NWS Marquette Area
Forecast Discussion at weather.gov/mqt.

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
MN...Winter Storm Watch from this evening through late Wednesday
     night for MNZ010>012-018>021-025-026-033>038.
WI...Winter Storm Watch from this evening through late Wednesday
     night for WIZ001-002.
MARINE...Gale Watch from late tonight through Wednesday evening for
     LSZ140>147-150.

&&

DISCUSSION...Huyck
AVIATION...KML
MARINE...Huyck
Hazardous weather outlook, Mar 31, 3:15 PM CST, 8 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
415 PM CDT Mon Mar 31 2025

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-012115-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
415 PM CDT Mon Mar 31 2025

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...This afternoon and Tonight

Near-critical fire weather conditions are expected for areas free
of snow cover today in Minnesota. Portions of north-central and
central Minnesota will experience very low relative humidity
values below 25 percent.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Yet another round of accumulating snow, and possibly a wintry
mix, is likely for Tuesday afternoon through early Thursday
morning. There is a 50 to 90 percent chance for 6 or more inches
of snow for much northeast Minnesota, with the highest snow
probabilities for the North Shore into the Twin Ports. There is a
30 to 50 percent chance for 12 or more inches of snow from the
North Shore to the Brainerd Lakes. Northwest Wisconsin is expected
to see a wintry mix of snow, rain, and possibly freezing rain
with lower snow totals. A Winter Storm Watch is in effect.

Thunderstorm chances return to the Northland Wednesday. Northwest
WI may see some small hail embedded with these storms.

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed this afternoon or
tonight.

LSZ121-140>148-150-012115-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
Outer Apostle Islands Beyond 5 NM from Mainland-
415 PM CDT Mon Mar 31 2025

This Hazardous Weather Outlook is for portions of Lake Superior
and the Nearshore waters of western Lake Superior.

.DAY ONE...This afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Another period of strong winds will develop Tuesday into
Wednesday. A Gale Watch is in effect for all of western Lake
Superior.

Thunderstorm chances return to western Lake Superior Wednesday.
Some of these cells may produce small hail.

Britt

More information may be obtained at the following web address:
http://www.weather.gov/duluth

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Central St. Louis

When
April 1, 12:00 AM CST to April 29, 6:00 AM CST
Where
Central St. Louis forecast zone
Reported by
Drought Monitor
Coordinates
47.590, -92.461 (the zone’s center; the record gives no point)

April began with D2 Severe Drought conditions across a small area along the Itasca County border. No changes in the area of D2 Severe Drought were observed over most of the month prior to the removal of D2 Severe Drought with the update on the 29th. This was a result of precipitation around 1.5 inches above normal for the month.

Drought, Northern Itasca

When
April 1, 12:00 AM CST to April 29, 6:00 AM CST
Where
Northern Itasca forecast zone
Reported by
Drought Monitor
Coordinates
47.510, -93.632 (the zone’s center; the record gives no point)

D2 Severe Drought conditions persisted across much of northern Itasca County through most of the month of April. Only the far northeastern part of the county was not included in the area of D2 Severe Drought. All areas of D2 Severe Drought were removed across northern Itasca County with the update on the 29th. This was a result of precipitation around 1.5 to 2 inches above normal for the month.

Drought, Northern Cass

When
April 1, 12:00 AM CST to April 29, 6:00 AM CST
Where
Northern Cass forecast zone
Reported by
Drought Monitor
Coordinates
46.950, -94.325 (the zone’s center; the record gives no point)

D2 Severe Drought conditions persisted across the northwestern two-thirds of northern Cass County through most of the month of April. All areas of D2 Severe Drought were removed with the update on the 29th. This was a result of precipitation of 0.5-1.5 inches above normal for the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245342, 1245343, 1245344.